Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 2, 2017, 5:00 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 5:00 PM CDT (22:00 UTC)
- Expired
- Jun 2, 2017, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:00 PM CDT | FLASH FLOOD | 2 Sw Amarillo, TX | FAST FLOWING WATER DOWN GEORGIA. WATER ALMOST INTO BUSINESSES. |
| Jun 2, 5:00 PM CDT | FLASH FLOOD | 2 W Amarillo, TX | VEHICLE RESCURE AT 2200 BLOCK OF S WESTERN |
| Jun 2, 5:00 PM CDT | FLASH FLOOD | 5 W Amarillo, TX | VEHICLE RESCUES GOING ON AT COULTER AND WALLACE |
| Jun 2, 5:05 PM CDT | FLASH FLOOD | Amarillo, TX | COVERED ROADS AT 335 AND SW 81ST SOME AREAS AROUND THE ROAD ARE UNDER 2FT OF WATER. LOW LYING AREAS FILLING UP AND RUNNING OFF ONTO SONCY . EMERGENCY VEHICLES ARE BLOCKING INTERSECTIONS. |
| Jun 2, 5:10 PM CDT | FLASH FLOOD | 3 Sw Amarillo, TX | HIGH WATER RESCUE FROM A CAR AT WESTERN AND KING. |
| Jun 2, 5:10 PM CDT | FLASH FLOOD | 3 Wnw Amarillo, TX | HIGH WATER RESCUE FROM A CAR NEAR TASCOSA HIGH SCHOOL. |
| Jun 2, 5:10 PM CDT | FLASH FLOOD | 3 Wsw Amarillo, TX | WATER RESCUE IN PROGRESS. WATER OVER THE CAB OF A PICKUP. |
| Jun 2, 5:10 PM CDT | FLASH FLOOD | 5 Sw Amarillo, TX | 3 HIGH WATER RESCUES IN PROGRESS. |
| Jun 2, 5:15 PM CDT | FLASH FLOOD | 4 Sw Amarillo, TX | WATER OVER THE HOODS OF CARS ON TECKLA. |
| Jun 2, 5:25 PM CDT | FLASH FLOOD | 4 W Amarillo, TX | INTERSTATE 40 CLOSED AT BELL DUE TO HIGH WATER. |
| Jun 2, 5:25 PM CDT | FLASH FLOOD | 4 W Amarillo, TX | MULTIPLE HIGH WATER RESUCES IN PROGRESS ON BELL NORTH AND SOUTH OF INTERSTATE 40. |
| Jun 2, 5:43 PM CDT | FLASH FLOOD | 7 Sw Amarillo, TX | WATER UP TO THE BUMPER OF A CAR. CARS BEING PULLED OUT OF HIGH WATER BY A WRECKER JUST NORTH OF LOOP 335 ON COULTER. |
| Jun 2, 5:45 PM CDT | FLASH FLOOD | 4 Sw Amarillo, TX | HIGH WATER RESCUE FROM A CAR AT GRANADA AND KINGSTON. |
| Jun 2, 5:58 PM CDT | FLASH FLOOD | 6 Sw Amarillo, TX | HIGH WATER RESCUE IN PROGRESS AT BELL AND FARMERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WGUS54 KAMA 022200
FFWAMA
TXC375-381-030000-
/O.NEW.KAMA.FF.W.0001.170602T2200Z-170603T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
500 PM CDT FRI JUN 2 2017
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Western Randall County in the Panhandle of Texas...
South central Potter County in the Panhandle of Texas...
* Until 700 PM CDT
* At 458 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected.
* Some locations that will experience flooding include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland,
Buffalo Lake, Umbarger and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3516 10217 3538 10175 3497 10175 3475 10216
$$
JC2 follow-up statements
035 WGUS74 KAMA 022239 FFSAMA Flash Flood Statement National Weather Service Amarillo TX 539 PM CDT FRI JUN 2 2017 TXC375-381-030000- /O.CON.KAMA.FF.W.0001.000000T0000Z-170603T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randall TX-Potter TX- 539 PM CDT FRI JUN 2 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WESTERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES... At 536 PM CDT, Doppler radar indicated heavy rain across the warned area. Two to four inches of rain have already fallen. Flash flooding is already occurring. Very heavy rains continue along I-27 from Amarillo to Canyon, and southwest of Canyon on U.S. 60. Some locations that will experience flooding include... Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake, Umbarger and Timbercreek Canyon. Additional rainfall amounts of one inch or more are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3509 10217 3538 10175 3497 10175 3475 10216 $$ JC
941 WGUS74 KAMA 022351 FFSAMA Flash Flood Statement National Weather Service Amarillo TX 651 PM CDT FRI JUN 2 2017 TXC375-381-030001- /O.EXP.KAMA.FF.W.0001.000000T0000Z-170603T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randall TX-Potter TX- 651 PM CDT FRI JUN 2 2017 ...THE FLASH FLOOD WARNING FOR WESTERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES WILL EXPIRE AT 700 PM CDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3509 10217 3538 10175 3497 10175 3475 10216 $$ JC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:57 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 2, 2:57 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 257 PM CDT Fri Jun 2 2017 .DISCUSSION... In the upper levels a positively tilted trough stretched from northwest Mexico into the south central plains. A northern stream trough was located across Montana and Wyoming. On the surface a weak upslope southeast wind was noted. While the southern Texas Panhandle may be a little more favored for showers and thunderstorms late this afternoon and tonight. Better chances may start to move into the northwest half of the CWA Saturday and Saturday night. A piece of the northern upper level trough is expected to move southward through eastern Colorado Saturday afternoon and then through the panhandles Saturday night. This small upper level disturbance may be enough to trigger a better chance of showers and thunderstorms initially across the northwest CWA and then spreading southeast with time as the short wave trough moves south. The chances of showers and thunderstorms will still be there for the southeast half of the CWA since this area will be closest to the dynamics of the positively tilted trough. Shower and thunderstorm chances will likely wane through the day on Sunday as the positively tilted upper trough moves southeast away from the panhandles. Monday appears dry at this point as an upper level ridge pokes up across the central high plains and the panhandles are under a north to northeast flow aloft. Tuesday and beyond chances of rain come back into the forecast a northwest flow sets up over the panhandles and showers and thunderstorms are allowed to move into the area from the mountains of New Mexico and Colorado. Severe storms are not expected to be widespread through this forecast, but there could be some that produce gusty winds, hail and heavy rain. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 59 78 59 80 59 / 40 70 40 30 10 Beaver OK 61 81 61 84 61 / 30 60 40 10 5 Boise City OK 56 77 55 80 56 / 50 60 40 10 5 Borger TX 61 81 61 83 61 / 30 70 40 20 5 Boys Ranch TX 58 81 59 84 58 / 30 70 40 20 5 Canyon TX 59 79 59 81 59 / 40 70 50 30 10 Clarendon TX 60 79 60 81 60 / 50 60 50 30 10 Dalhart TX 57 79 57 82 57 / 40 60 40 20 5 Guymon OK 59 80 58 83 59 / 20 60 30 10 5 Hereford TX 58 79 58 81 57 / 40 60 50 30 10 Lipscomb TX 61 81 61 83 61 / 40 60 40 20 5 Pampa TX 60 78 59 81 59 / 40 70 40 20 10 Shamrock TX 62 80 62 82 62 / 50 60 60 30 10 Wellington TX 62 81 63 82 63 / 60 60 70 40 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14/15
Hazardous weather outlook, Jun 2, 3:03 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 303 PM CDT Fri Jun 2 2017 OKZ001>003-TXZ001>020-030815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 303 PM CDT Fri Jun 2 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible through tonight across the panhandles. A few storms may get strong to marginally severe with damaging winds the main threat. Heavy rain may also lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Saturday into Sunday, and then again Monday night through Wednesday night. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 2, 2:41 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Amarillo TX 241 PM CDT FRI JUN 2 2017 TXZ011-012-022015- Potter TX-Oldham TX- 241 PM CDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND WEST CENTRAL POTTER COUNTIES UNTIL 315 PM CDT... At 241 PM CDT, Doppler radar was tracking an area of strong thunderstorms 8 miles north of Wildorado, or 14 miles northeast of Vega, moving northwest at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Boys Ranch, Valley De Oro and Wildorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3543 10202 3519 10224 3534 10247 3560 10221 TIME...MOT...LOC 1941Z 131DEG 8KT 3533 10220 14
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:16 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Gray, Potter, Randall, Roberts | 113 min |
| Jun 2, 2:29 PM CDT | Areal Flood Advisory | AMA | Moore, Potter | 2 hr |
| Jun 2, 2:41 PM CDT | Special Weather Statement | AMA | Potter | 34 min |
| Jun 2, 3:02 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham, Potter, Randall | 3 hr |
| Jun 2, 4:03 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 117 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.